Secondary Logo

Journal Logo

CME QUESTIONS

Continuing Medical Education Questions: May 2021

Cohen, Stanley M. MD, FACG

Author Information
The American Journal of Gastroenterology: May 2021 - Volume 116 - Issue 5 - p 877
doi: 10.14309/ajg.0000000000001297
  • Free

Abstract

LEARNING OBJECTIVE

After this activity, the participant will be able to recognize how to diagnose and manage drug-induced liver injury.

QUESTION 1

A 35-year-old Hispanic female presents with a 1-week history of fatigue, dark urine, yellow eyes, and yellow skin. She underwent a cholecystectomy 4 years earlier but denied any past known history of liver disease or hepatitis. She had no recent foreign travel, known ill contacts with liver disease, fever/chills, abdominal pain, or family history of liver disease. She started taking 2 extra-strength acetaminophen tablets (500 mg each) twice daily right after she noticed the fatigue and other symptoms. She denied the use of any prescription medications or oral contraceptives. She had been taking an herbal weight loss supplement for the last 2 months and had lost about 2 pounds since starting the product. Examination was significant for jaundice and some mild central obesity. She had no evidence of asterixis. Laboratory data revealed a normal CBC, INR 1.2, normal creatinine, bilirubin 13 mg/dL, AST 1837 U/L, ALT 1625 U/L, protein 6.5 g/dL, albumin 3.1 g/dL and alkaline phosphatase 156 U/L. Ultrasound showed very mild diffuse fatty changes of the liver, no masses, and no biliary dilatation. Serologies for acute viral hepatitis including hepatitis C RNA were negative. Antinuclear antibody was positive with a titer of 40. Smooth muscle antibody was positive with a titer of 40.

What is the most likely explanation for the acute liver injury in this patient?

  • A. Acetaminophen toxicity
  • B. Autoimmune hepatitis
  • C. Drug-induced liver injury from the herbal weight loss product
  • D. Choledocholithiasis

QUESTION 2

A 60-year-old male presents to his local emergency room with jaundice and abdominal pain. He has type 2 diabetes which is diet controlled without medications, and also mild hypertension which is not being treated with any medications. He has a history of psoriasis which has progressed despite the use of topical medications and was being considered for biologic agent treatment. Prior to initiation of the biologic agents, he was tested for hepatitis B, hepatitis C, and tuberculosis (TB). Hepatitis B and hepatitis C were negative. His purified protein derivative was positive. He denied a past known history of TB or TB exposure. Chest x-ray showed no active pulmonary disease. It was decided to treat him with isoniazid (INH) prior to initiation of the biologic agent. Liver tests prior to initiation of INH were normal. Approximately 8 weeks into the course of INH, he developed jaundice and abdominal pain. He had no further labs since initiation of the INH until he presented to the hospital. He has no known history of liver disease or hepatitis and denied any specific risk factors for viral hepatitis. He denied alcohol use, intravenous drug use, or tobacco use. He did not use any other medicines besides INH, including herbal supplements or over-the-counter agents. There is no known family history of liver disease. On exam, he is grossly icteric, appears to have mild ascites, has a psoriasis rash, and is alert and oriented but has asterixis. Labs are notable for creatinine 1.8 mg/dL (baseline 0.8), AST 623 U/L, ALT 745 U/L, bilirubin 16.3 mg/dL, and INR 2.7. His sodium MELD score was calculated to be 35. Ultrasound and CT scan of the abdomen were notable for a mildly heterogeneous liver echotexture and mild to moderate ascites. Hepatic vessels were patent. INH was stopped and he was admitted to his small community local hospital. What is the most appropriate next management step for this patient?

  • A. Immediate referral to a liver transplant center
  • B. Perform immediate liver biopsy
  • C. Start a course of IV Solu-Medrol
  • D. Follow his labs for the next several days at the local hospital

QUESTION 3

Which of the following would be the best reason to consider performing a liver biopsy in a patient with suspected drug-induced liver injury (DILI)?

  • A. To solidify the diagnosis as the majority of cases of DILI have specific liver biopsy findings
  • B. To rule out acute viral hepatitis
  • C. To determine if the patient is developing acute liver failure
  • D. To rule out other competing diagnoses and provide support for the diagnosis of DILI

© 2021 by The American College of Gastroenterology